Michigan, 2002

Winter Storm in Michigan, November 30, 2002

November 30, 2002 · NWS MQT · 10 events in 8 counties and zones

Strong and gusty northwest winds behind a low pressure system and cold front moving across Ontario produced lake effect snow showers over Michigan's Upper Peninsula with considerable blowing and drifting snow. Wakefield measured 9 inches of snowfall in a 12 hour period, Bruce Crossing and Newberry accumulated 8 inches, and Skandia reported 12 inches of new snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong and gusty northwest winds behind a low pressure system and cold front moving across Ontario produced lake effect snow showers over Michigan's Upper Peninsula with considerable blowing and drifting snow. Wakefield measured 9 inches of snowfall in a 12 hour period, Bruce Crossing and Newberry accumulated 8 inches, and Skandia reported 12 inches of new snow. Only three to seven inches of snow fell over most parts of the northern lake shore counties, but the 20 to 30 mph winds with gusts to near 40 mph caused periods of blowing and drifting snow that reduced visibility to less than a quarter of a mile. Some local weekend events were cancelled or postponed due to the hazardous traveling conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 29, 10:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 29, 10:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1045 PM EST FRI NOV 29 2002

MAIN FORECAST CONCERNS OVERNIGHT ARE LES/WIND.

WV IMAGERY AND RUC ANALYSIS INDICATED SHRTWV/VORT JUST NE OF LK
SUPERIOR. AT THE SFC...979 MB LO WAS LOCATED OVER NE ONTARIO NEAR
JAMES BAY WITH A COLD FRONT EXTENDING SE TOWARD NRN LK MI.  3 HR
PRES RISE MAX OF 6 MB WAS SAGGING THROUGH WRN LK SUPERIOR WITH BEST
ISALLOBARIC GRADIENT JUST BEHIND THE FRONT WHERE WINDS HAVE GUSTED
TO AROUND 40 MPH ACRS CNTRL UPR MI. RADAR SHOWED RETURNS FILLING IN
AGAIN ACRS N UPR MI FOLLOWING BURST OF SN WITH THE FRONT. SNOWFALL
AMOUNTS UP TO 3 INCHES HAVE ALREADY BEEN REPORTED AT WAKEFIELD.

H8 TEMPS TO AROUND -10C WITH LK-H8 DELTA/T TO 15C WILL DROP TO NEAR
-15C BY 12Z/SAT. 00Z KINL/CWPL SNDGS INDICATED VERY MOIST LOWER/MID
TROP PROFILE WITH INVERSION HGTS NEAR 8K FT. COMBINATION OF ABUNDANT
UPSTREAM MOISTURE AND INCREASING INSTABILITY OVER THE LAKE WILL WILL
CONTINUE TO INTENSIFY LES. MDLS HAVE BEEN CONSISTENT WITH FCST OF
GRADUALLY VEERING VERY STRONG CBL WINDS (30-40 KT) FROM 320-330 TO
AROUND 350 BY 12Z/SAT. FAVORED AREAS FOR GREATEST ACCUMULATIONS WILL
BE NEAR IWD AND OVER NORTH CNTRL UPR MI IN THE HIGHER TERRAIN WHERE
ORAGRAPHIC CONTRIBUTION IS GREATEST. WITH STRONG WINDS LES SHOULD
ALSO PENETRATE INTO NRN PORTION OF SRN TIER COUNTIES AND ACRS MUCH
OF ERN DELTA AND SCHOOLCRAFT COUNTIES AS REFLECTED IN CURRENT FCST.
ETA DEPICTION OF STRONG 850-500 MB DRYING FROM 09Z-12Z SEEMS
REASONABLE GIVEN WV/IR INDICATION OF DRYING OVER NW ONTARIO.
SO...GOING FCST OF DIMINISHING LES DURING THE MORNING LOOKS ON
TRACK. BASED ON CURRENT TRENDS...HAVE ONLY MADE MINOR ADJUSTMENTS TO
SNOWFALL AMOUNTS OVERNIGHT.

.MQT...WINTER STORM WARNING OVERNIGHT INTO SAT MORNING MIZ001>004-009-084.
       WINTER STORM WARNING OVERNIGHT THRU SAT MORNING MIZ005.
       WINTER STORM WARNING OVERNIGHT THRU SAT MIZ006-007-085.
       LAKE EFFECT SNOW AND BLOWING SNOW OVERNIGHT
       INTO SAT MORNING MIZ010.
       LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY LATE THIS EVNG
       THRU SAT MIZ013-014.
       WINTER STORM WATCH SAT NIGHT AND SUN MIZ001>007-009-084-085.
       GALE WARNING LK SUPERIOR.

JLB
Hazardous weather outlook, Nov 29, 6:22 AM EST, 18 hours 38 minutes before
MIZ001>007-009>014-084-085-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
622 AM EST FRI NOV 29 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...

...HEAVY LAKE EFFECT SNOWS AND STRONG WINDS DEVELOPING TONIGHT...

STRONG LOW PRESSURE CURRENTLY OVER NORTHWEST ONTARIO WILL MOVE TO
WESTERN QUEBEC BY SATURDAY MORNING...WHILE AN ARCTIC COLD FRONT
PASSES OVER UPPER MICHIGAN TONIGHT. EXTREMELY COLD AIR ALOFT AND
STRONG NORTHERLY WINDS BEHIND THE COLD FRONT WILL GENERATE LAKE
EFFECT SNOW SHOWERS. LOOK FOR THE SNOW SHOWERS TO BECOME HEAVY AT
TIMES LATE THIS EVENING AND OVERNIGHT...ACCUMULATING UP TO 5 INCHES
OVER PORTIONS OF WEST UPPER MICHIGAN WITH THE POTENTIAL FOR UP TO 7
INCHES OVER EAST CENTRAL UPPER MICHIGAN. THE STRONG WINDS WILL ALSO
CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW...ESPECIALLY NEAR
THE SHORELINE OF LAKE SUPERIOR.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.DAYS TWO THROUGH SEVEN...

HEAVY LAKE EFFECT SNOWS WILL CONTINUE INTO SATURDAY WITH UP TO 3
INCHES OF ADDITIONAL SNOW FOR PORTIONS OF WEST UPPER MICHIGAN AND
THE POTENTIAL FOR UP TO 6 INCHES OF ADDITIONAL FOR EAST CENTRAL
UPPER MICHIGAN.

REINFORCING SHOTS OF VERY COLD ARCTIC AIR LATE SATURDAY NIGHT AND
SUNDAY AND THEN AGAIN LATE MONDAY INTO TUESDAY COULD BRING MORE
SIGNIFICANT ACCUMULATIONS OF LAKE EFFECT SNOW TO WEST AND CENTRAL
UPPER MICHIGAN.

VOSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Houghton

When
November 30, 1:00 AM EST to 5:00 AM EST
Where
Houghton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Keweenaw

When
November 30, 1:00 AM EST to 6:00 AM EST
Where
Keweenaw forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Winter Storm, Baraga

When
November 30, 1:00 AM EST to 4:00 AM EST
Where
Baraga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Winter Storm, Houghton

When
November 30, 1:00 AM EST to 5:00 AM EST
Where
Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
November 30, 1:00 AM EST to 5:00 AM EST
Where
Marquette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
November 30, 5:00 AM EST to 9:00 AM EST
Where
Marquette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Gogebic

When
November 30, 7:00 AM EST to 11:00 AM EST
Where
Gogebic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Winter Storm, Ontonagon

When
November 30, 7:00 AM EST to 11:00 AM EST
Where
Ontonagon forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Winter Storm, Alger

When
November 30, 12:00 PM EST to 4:00 PM EST
Where
Alger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Winter Storm, Luce

When
November 30, 6:00 PM EST to 9:00 PM EST
Where
Luce forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321628, 5321629, 5321631, 5321632, 5321633, 5321634, 5321627, 5321630, 5321635, 5321636.